Thunderstorm Wind, Vigo
- When
- August 17, 9:46 AM EST
- Where
- Vigo County, 0.87 mi NW of Southwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -87.410
Thunderstorm wind gust estimated by amateur radio operator.
A complex of thunderstorms briefly brought gusty winds and large hail to Vigo County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A complex of thunderstorms briefly brought gusty winds and large hail to Vigo County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 17, 9:28 AM EST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1028 AM EDT Sat Aug 17 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 146 AM EDT Sat Aug 17 2019 A warm and humid air mass will remain in place across Central Indiana into the start of the work week. This along with a lingering frontal boundary near Central Indiana and several passing upper level weather disturbances will result in chances for showers and storms each day through Monday along with above normal temperatures. Periodic showers and storms remain possible much of the next work week. Cooler weather is expected to return late next week. && .NEAR TERM /Today/... Issued at 1005 AM EDT Sat Aug 17 2019 Radar was showing widespread showers and thunderstorms over central Illinois and knocking at the Indiana border. This supports CAT PoPs today. Strong line of thunderstorms from near Monticello, Illinois and extending south to just east of Effingham will move into west central Illinois after 11 am and to near Indianapolis around 1 pm. Would not rule out isolated wind damage with this line if it can hold together. Bulk shear to 40 knots over north central parts of central Indiana and surface base CAPEs to 1500 J/KG suggest it will. Previous discussion follows... Issued at 146 AM EDT Sat Aug 17 2019 Surface analysis early this morning shows weak south to southwest flow in place across Indiana. High pressure was in place across the southeastern states. Low pressure was found over Kansas. A warm and humid air mass had returned to Central Indiana as dew points had returned to the upper 60s and lower 70s. For now radar was quiet...but there were a few showers over Illinois and near the Mississippi river. GFS and NAM both suggest a short wave over Iowa/MO will quickly arrive in central Indiana this afternoon. Time heights show excellent lift...but forecast soundings fail to show deep saturation and convective temps look difficult to reach. Furthermore...models have been having trouble with these subtle short waves and lower level support is not helpful. HRRR shows a area of convection pushing across Central Indiana this afternoon also. THus overall...confidence is low...but some pops will be required...at or below the NBM. Given the expected clouds and possible rain will also trend highs at or below the NBM. && .SHORT TERM /Tonight through Monday Night/... Issued at 146 AM EDT Sat Aug 17 2019 Little change in the models since last night. Aloft a nearly zonal flow is expected to persist through at least Tuesday. A series of weak short waves are depicted to push across Indiana and the ohio Valley tonight through Monday. At the surface...mainly southerly flow remains in place...although a weak front looks to approach the area on Monday. Models have had continued difficulty with these weak short waves...but given the very warm and humid air mass...at least some low chc pops will be needed through Monday. Will trend pops at or below the NBM. Given the expected humid air mass will stick close to the NBM highs and trend lows warmer. Finally on Monday night the GFS seems to suggest the last of these short waves exiting the area as high pressure remains in place aloft across the western Southwestern United States. Thus will trend dry here...but overall confidence is low during this whole period as pops will be highly dependent upon the forcing associated with these subtle waves. && .LONG TERM /Tuesday through Friday Night/... Issued at 337 AM EDT Sat Aug 17 2019 The extended period will start out with a relatively active weather pattern as showers and thunderstorms dominate the forecast from Tuesday through Wednesday. A stationary boundary will drift across the area on Tuesday, interacting with a hot and humid environment. As a low pressure system strengthens over the Great Lakes Region on Wednesday though, that frontal boundary will finally shift southward across central Indiana as a cold front. Showers and thunderstorms will accompany the front along with some cooler temperatures in its wake for Thursday and Friday. Before that though, high temperatures will top off in the upper 80s and low 90s on Tuesday and Wednesday. As high pressure strengthens both at the surface and aloft on Thursday, dry conditions will return for the second half of the forecast period. && .AVIATION /Discussion for the 17/15Z IND TAF Update/... Issued at 1028 AM EDT Sat Aug 17 2019 HRRR and radar suggest widespread convection 17z-19z, so added tempo thunder group then. Previous discussion follows... Issued at 709 AM EDT Sat Aug 17 2019 Showers and thunderstorms are progged to move through the TAF sites around mid to late morning. Confidence is now high enough to insert mention of VCTS for that time frame. Conditions could deteriorate to MVFR during any convection as visibilities decrease. VFR should, however, become the predominant flight category again though by this afternoon. Meanwhile, winds will generally be southwesterly at 5 to 10 kts. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma/MK SHORT TERM...Puma LONG TERM....TDUD AVIATION...TDUD/MK
Hazardous Weather Outlook National Weather Service Indianapolis IN 330 AM EDT Sat Aug 17 2019 INZ021-028>031-035>049-051>057-060>065-067>072-180730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 330 AM EDT Sat Aug 17 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible today and tonight. Timing: After 1100 AM. Hazards: Lightning, Heavy Rain, Gusty Winds. Discussion: An approaching warm front in tandem with an upper level disturbance may bring showers and thunderstorms to Central Indiana Today and Tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: There are off and on chances for thunderstorms for parts of central Indiana daily through the middle of next week. Hot and humid weather will return this weekend into next week with heat indices peaking in the mid and upper 90s in the afternoons. Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for isolated showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm wind gust estimated by amateur radio operator.
Relayed via Amateur Radio operator.
A 60 mph thunderstorm wind gust was estimated at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848837, 848838, 848839.